Terbinafine therapy may be associated with the development of psoriasis de novo or its exacerbation: Four case reports and a review of drug-induced psoriasis

Department of Medicine, Sunnybrook Health Science Center, Toronto, Canada.
Journal of the American Academy of Dermatology (Impact Factor: 4.45). 06/1997; 36(5 Pt 2):858-62. DOI: 10.1016/S0190-9622(97)70041-0
Source: PubMed


Adverse effects may occur in 10.4% of patients receiving terbinafine therapy, with cutaneous reactions in 2.7%. We describe the development of psoriasis in four patients who took oral terbinafine. Two patients had plaque-type psoriasis that flared 12 and 17 days, respectively, after starting terbinafine. Another patient developed pustular-type psoriasis de novo after 27 days of terbinafine therapy. The fourth patient was a psoriatic with stable plaque disease who experienced a pustular flare after taking terbinafine for 21 days. We are aware of only one report in the literature in which a patient developed pustular psoriasis de novo after 5 days of terbinafine therapy. In all patients the psoriasis cleared or lessened after discontinuation of terbinafine and institution of antipsoriatic therapy.

1 Follower
26 Reads
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The antifungal agent terbinafine has been approved for marketing in The Netherlands since 1992. Adverse drug reactions (ADRs) may occur in about 10% of the patients, the majority gastrointestinal disorders and skin reactions. Since the introduction of terbinafine, the Netherlands Pharmacovigilance Foundation Lareb received eight reports of arthralgia during the use of this drug. In four reports the additional presence of skin reactions was mentioned, two of these reports concerned urticaria. Two patients who reported arthralgia also had a fever. These reports were described in more detail, and analysed statistically in order to determine whether symptoms are interrelated. All reports with known gender and a reporting date between 1 March 1992 and 1 January 1999, concerning patients older than 10 years, were included. The extent to which the symptoms urticaria, fever and arthralgia were interrelated was examined by logistic regression modelling. Case series as well as the results of the statistical analysis show a clustering of symptoms among reports of patients using terbinafine. Both urticaria and arthralgia were statistically significantly associated with reports on terbinafine compared to all other reports in the database. The findings might point towards a clustering of these symptoms in patients using terbinafine. Possibly these symptoms have a shared aetiology, presumably an immunological reaction.
    Pharmacoepidemiology and Drug Safety 03/2001; 10(2):135-42. DOI:10.1002/pds.581 · 2.94 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Oral terbinafine was first introduced in the United Kingdom in February 1991 and was approved for the treatment of onychomycosis in the United States in May 1996. It is estimated that 4 million patients worldwide have been treated with oral terbinafine as of December 1996. The efficacy of terbinafine in the treatment of onychomycosis and other dermatomycoses is reviewed. The adverse-effects profile of oral terbinafine is evaluated.
    Journal of the American Academy of Dermatology 01/1998; 37(6):979-88. DOI:10.1016/S0190-9622(97)70076-8 · 4.45 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Terbinafine is an allylamine antifungal agent widely used to treat dermatophyte onychomycosis and dermatomycoses. We report 10 severe cutaneous adverse reactions associated with terbinafine therapy which required discontinuation of the antifungal agent: erythema multiforme (five patients), erythroderma (one), severe urticaria (one), pityriasis rosea (one) and worsening of pre-existing psoriasis (two patients). The spectrum of cutaneous adverse effects associated with terbinafine therapy is reviewed. Patients should be counselled about discontinuing terbinafine at the onset of a cutaneous eruption and about seeking medical advice about further management.
    British Journal of Dermatology 04/1998; 138(3):529-32. DOI:10.1046/j.1365-2133.1998.02140.x · 4.28 Impact Factor
Show more